Hail, Lewis
- When
- July 1, 3:30 PM EST
- Where
- Lewis County, Constableville
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.567, -75.433
Thunderstorms that developed along a cold front crossing the region produced large hail. Three-quarter inch hail fell in Constableville, Lewis county, and one-inch hail was reported in Altmar, Oswego county, and West Leyden, Lewis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that developed along a cold front crossing the region produced large hail. Three-quarter inch hail fell in Constableville, Lewis county, and one-inch hail was reported in Altmar, Oswego county, and West Leyden, Lewis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 1, 2:42 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 342 PM EDT THU JUL 01 2004 .SHORT TERM (THROUGH SATURDAY)... WITH THE EXCEPTION OF THE WESTERN SOUTHERN TIER COUNTIES...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 6 PM THIS EVENING. CURRENTLY...SHOWERS/THUNDERSTORMS HAVE PRETTY MUCH BLOSSOMED ON SCHEDULE AND IN THE AREAS WE EXPECTED...WITH THE BULK OF THE ACTIVITY ACROSS THE EASTERN LAKE ONTARIO COUNTIES...LAKE ONTARIO...AND SOUTHEASTERN ONTARIO PROVINCE. AS DISCUSSED PREVIOUSLY...THIS IS THE AREA EXPERIENCING THE GREATEST INSTABILITY...THE BEST LOW-LEVEL MOISTURE POOLING...AND THE STRONGEST DYNAMICS FROM THE APPROACHING COLD FRONT/MID LEVEL SHORTWAVE/UPPER JET MAXIMA. FURTHER TO THE SOUTH AND WEST...ONLY ISOLATED ACTIVITY HAS DEVELOPED SO FAR IN THE SOMEWHAT LESS FAVORABLE ENVIRONMENT. THIS IS PARTICULARLY THE CASE DOWNWIND OF LAKE ERIE...WHERE A STIFF SW BREEZE OFF THE LAKE IS HELPING TO KEEP THINGS EVEN MORE STABLE...AS EVIDENCED BY THE SHARP LAKE-EFFECT SHADOW ON VIS SATELLITE IMAGERY. ALTHOUGH THE BEST LIFT/INSTABILITY WILL REMAIN ACROSS THE NORTH COUNTRY FOR THIS EVENT...AS THE SFC TROUGH/ASSOCIATED MID-LEVEL WAVE PUSH FURTHER SE LATE THIS AFTERNOON AND EARLY THIS EVENING...AND AS INSTABILITY INCREASES A LITTLE BIT MORE THROUGH LATE AFTERNOON...WE EXPECT SCATTERED ACTIVITY TO DEVELOP FURTHER SAW INTO THE REST OF THE AREA AND PERSIST INTO AT LEAST THE EARLY EVENING. ACROSS THE FAR WESTERN PART OF THE STATE...THE MOST FAVORED AREA FOR DEVELOPMENT LATE THIS AFTERNOON MAY VERY WELL BE ALONG THE NORTH SIDE OF THE LAKE BREEZE BOUNDARY...AS LOW-LEVEL CONVERGENCE/MOISTURE POOLING ALONG THIS FEATURE MAY BE ENHANCED AS THE WEAK COLD FRONT PUSHES IN FROM THE NW. BOTH THE ETA/GFS ARE CONSISTENT IN BRINGING THE COLD FRONT THROUGH THE AREA BETWEEN 00Z-05Z...WITH THE AXIS OF THE MAIN SHORTWAVE FOLLOWING THROUGH ABOUT AN HOUR OR TWO LATER. AM A LITTLE WARY OF REMOVING POPS BEFORE THE MAIN S/W AXIS CLEARS THE AREA...SO WILL MAINTAIN THEM THROUGH THE WEE HOURS OF THE MORNING ACROSS FAR EASTERN SECTIONS. AGAIN...THE HIGHEST POPS WILL BE ACROSS THE NORTHERNMOST ZONES...CLOSEST TO THE BEST DYNAMICS. ONCE WE GET BEYOND TONIGHT...THINGS WILL TURN MUCH MORE PLEASANT FOR FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS DOWN ACROSS THE AREA...BRINGING MUCH DRIER CONDITIONS...RELATIVELY LIGHT WINDS AND SEASONABLE TEMPS. ALTHOUGH SKIES LOOK TO BE PARTLY CLOUDY ON BOTH DAYS DUE TO RESIDUAL LOW LEVEL MOISTURE FRI AND SOME PASSING CIRRUS ON SAT...850 TEMPS WILL BE IN THE +10 TO +14 RANGE FRI AND IN THE +13 TO +16 RANGE SAT...ENOUGH TO ALLOW READINGS TO HIT THE M-U 70S FRI AND THE LOW 80S SAT. && .LONG TERM (SATURDAY NT THROUGH THU)... THE 4TH OF JULY ITSELF CONTINUES TO LOOK A LITTLE BETTER THIS AFTERNOON. AS WAS SUSPECTED YESTERDAY...THE SLOWER/FURTHER WESTWARD TREND TO THE TRACK OF THE SFC LOW HAS CONTINUED ON THE GFS...AND IS ALSO SUPPORTED BY THE ETA/OTHER EXTENDED MODELS. IT NOW APPEARS THAT WE WILL HAVE A WARM FRONTAL PASSAGE WITH LIMITED LIFT DURING THE MORNING ON SUNDAY...FOLLOWED BY LITTLE IN THE WAY OF PCPN UNTIL THE COLD FRONT/SFC WAVE APPROACHES LATE IN THE DAY. BULK OF THE PCPN NOW APPEARS TO HOLD OFF UNTIL SUNDAY NIGHT/EARLY MONDAY...AND EVEN THOSE PERIODS DO NOT APPEAR TO BE A TOTAL WASHOUT AS MOST OF THE BETTER DYNAMICS REMAIN TO THE NORTHWEST OF OUR AREA. FOR NOW...WILL CONTINUE TO GO WITH CHC POPS LATE SAT NT/SUNDAY FOLLOWED BY LIKELY SUNDAY NT/EARLY MON...THOUGH WILL BACK OFF A BIT ON THE TIMING/PROBABILITIES...AS WELL AS WORD THINGS AS A FEW -SHRA/-TSRA SUN NT/MON DUE TO SOMEWHAT MORE LIMITED DYNAMICS. I SHOULD NOTE THAT IT COULD GET PRETTY WARM (WARMER THAN CURRENTLY ADVERTISED) ON SUNDAY IF WE MANAGE TO GET ANY SUN - AS 850 TS ARE +18C AND FLOW LOOKS TO BE SOUTHERLY...THOUGH HAVE HELD BACK A BIT ON TEMPS FOR NOW DUE TO UNCERTAINTIES OF THIS...AS WELL AS TO STAY IN LINE WITH GRIDS FROM SURROUNDING OFFICES. REST OF THE FCST PERIOD LOOKS PRETTY MUCH THE SAME AS BEFORE. AFTER SOME LINGERING PCPN FOR MON AM...WE DRY OUT DURING THE AFTERNOON FROM W TO E...THEN STAY THAT WAY UNTIL LATER TUESDAY AFTERNOON WHEN THE NEXT WARM FRONT APPROACHES. OPERATIONAL GFS AND HPC PROGS SWING THIS NEXT FRONTAL SYSTEM ACROSS THE AREA TUES NT AND WED...SO WILL CONTINUE TO DO THIS IN THE FORECAST AS WELL...FINALLY DRYING THINGS OUT FOR THU. && .AVIATION... THE ENTIRE REGION EXCEPT FOR THE SOUTHERN TIER REMAINS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 6PM. DIURNAL CU WILL PRODUCE OCNL CIGS AROUND 4K FT IN LOCATIONS SUCH AS ROC ART AND JHW. HOWEVER BRISK SAW FLOW OFF LAKE ERIE WILL PRECULDE CU DEVELOPMENT AT IAG AND BUF THROUGH EARLY EVENING. AS A COLD FRONT SLIDES SOUTHWARD FROM ONTARIO ACROSS THE REGION IN THE 22Z THROUGH 02Z TIMEFRAME THERE WILL BE POTENTIAL FOR SCT SVR THUNDERSTORMS THAT WILL HAVE THE COULD PRODUCE WIND GUSTS IN EXCESS OF 50 KTS AS WELL AS HAIL. AFTER 02Z THE THUNDERSTORM DEVELOPMENT SHOULD WEAKEN. AREA WILL SEE VFR CIGS AS THE FRONT SLOWLY SLIDES THROUGH THE REGION. THERE IS THE POTENTIAL FOR A BIT OF FOG IN THE SOUTHERN TIER TOWARD MORNING IF THE CIGS CAN BREAK ENOUGH TO ALLOW FOR RADIATIONAL COOLING. VISIBILITY WILL PREVAIL THROUGH MID DAY TODAY. A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES WILL KICK OFF A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...BUT MOST TAF SITES WILL SEE VFR CONDITIONS. SOUTHWEST WINDS AHEAD OF THE FRONT WILL INCREASE TO 15 TO 25 KNOTS TOWARD LATE MORNING AND CONTINUE THROUGHOUT THE AFTERNOON. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. SHORT/LONG TERM...JJR AVIATION...TAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 456 AM EDT THU JUL 1 2004 NYZ001>008-010>014-019>021-085-011052- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 456 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. THE FRONT IS EXPECTED TO BRING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. THERE IS A SLIGHT CHANCE THAT ONE OR TWO STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND/OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ SFM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1123 AM EDT THU JUL 1 2004 NYZ006>008-011800- JEFFERSON-LEWIS-OSWEGO- 1123 AM EDT THU JUL 1 2004 ...SEVERE WEATHER POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING... A COLD FRONT FROM ONTARIO WILL MOVE SOUTHEAST AND CROSS THE NORTH COUNTRY DURING THE AFTERNOON. THE FRONT WILL BE ACCOMPANIED BY THUNDERSTORM ACTIVITY. SOME OF THESE STORMS MAY HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL. THE ACTIVITY WILL FIRST BE FELT ACROSS THE ST. LAWRENCE RIVER INCLUDING THE THOUSAND ISLANDS REGION BETWEEN 1 AND 3 PM...THEN CONTINUE ACROSS JEFFERSON...LEWIS AND OSWEGO COUNTIES THROUGH LATE AFTERNOON AND EVENING. MARINERS IN PARTICULAR SHOULD BE PREPARED TO GET TO SHORE IMMEDIATELY IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. EMERGENCY MANAGERS...LAW ENFORCEMENT...AND SKYWARN SPOTTERS ARE URGED TO REPORT ANY DAMAGE ASSOCIATED WITH SEVERE WEATHER TO YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE. NIZIOL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
343 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CONSTABLEVILLE 43.56N 75.43W
07/01/2004 0.75 INCH LEWIS NY PUBLIC
HAIL COVERING GROUND
&&
SLThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413922, 5413980, 5413981.